Drug overdoses can be deliberate, recreational or accidental. There are numerous types of drugs that can be taken: Prescribed drugs, over the counter drugs, or illicit drugs. They can be inhaled, swallowed, or injected. Signs and symptoms will vary according to the drug that was taken. Some drugs can reduce the capacity to breathe.
Signs and Symptoms may include:
- Pale, cold clammy skin
- Breathing difficulties
- Pulse may be rapid and weak
- Decreased level of consciousness
- Syringes, drugs
- Abdominal pain
- Empty bottles and containers
- Possible side effects: Hallucinations, Violence, Anxious, Excitability
If you suspect that the casualty may turn violent, call for Police assistance.
- Follow the Basic First Aid Plan to assess the casualty
- Ascertain what drug the casualty has taken, what dosage when and how
- If the overdose is deliberate, be aware that the casualty will probably lie to you or be violent towards you
- Look for evidence of: Medicines used Drugs/syringes, Track marks, Bottles or containers, Suicide notes
- Call for an Ambulance
- Call for Police if the casualty is violent
- If the casualty vomits, collect a sample and take it to the hospital with you or hand it over to the Ambulance officer when they arrive.
- Send any medicine bottles, suicide notes etc as well
- Maintain an open airway
- If unconscious place casualty into the lateral position
- Do not aggravate the casualty, as they can get violent. Watch the casualty at all times.
- Never turn your back on the casualty